Eye drops and fainting...

iVillage Member
Registered: 03-25-2003
Eye drops and fainting...
1
Tue, 03-25-2003 - 8:03pm
Has anyone here ever heard of fainting as a reaction to eye drops? I went to the eye doctor yesterday and he put a drop in each eye (fluor-something? i can't remember the exact name). after a couple minutes, i felt very faint and passed out for 2-3 minutes. it took about 30 mins. for me to really wake up, open my eyes, and speak. My blood sugar was fine, but my pulse was around 40. I spent about six hours in the ER getting checked out and found out I was fine. Is there some allergic reaction to eye drops that would cause this? And has this ever happened to anyone here? Thanks for any info!
iVillage Member
Registered: 03-28-2003
Fri, 03-28-2003 - 4:29pm
I believe what you had is called 'vasovagal syncope'. This means you had an over stimulation of a part of your nervous system which caused you to pass out for a few minutes. It occurs due to an anxiety reaction of the eye. This can also occur with flipping the eyelid or what happened to you placing mediction to your eye. These episodes do not occur all the time but they do happen. The patient feels uncomfortable and embarrased after the episode because they do not remember what happened. Other things that could occur with the vasovagal are sweating, low blood pressure/pulse and vomiting. This might never happen to you again and this is most often to occur in a doctor's office and could happen to anyone. Don't let this discourage you to go see your eye doctor though. Vasovagal syncope I guess could be related to the 'white-coat syndrome'. Its when the patients blood pressure goes up as well as pulse, sweating and anxiety are also common and most often again occur when you go see your physician. I didn't exam you at the hospital but from your description my guess would be vasovagal.